Sudden Death Putatively Related to Desipramine Treatment in Youth: A Fifth Case and a Review of Speculative Mechanisms

Charles W. Popper, Brian Zimnitzky

Research output: Contribution to journalArticlepeer-review

Abstract

A 14-year-old boy with attention-deficit/hyperactivity disorder was prescribed desipramine for over 12 months, and had been generally stable on 300 mg daily at the time of his death. Three months before, his plasma desipramine level was 132 ng/mL while taking 225 mg daily. Family history included cardiac disease but not sudden death. After diving in a pool for several minutes, he climbed out of the pool, sat down, and lost consciousness. Witnesses described body movements that might have been a seizure. Despite extensive resuscitation, the patient died within 1 h. There was no evidence of acute or chronic overdose, suicidality, pill hoarding, or missing pills. Autopsy uncovered an anomaly in the size of the right coronary artery. This is the fifth reported case of sudden unexplained death of a youth during tricyclic antidepressant treatment that is not attributed to overdose. All five cases have involved desipramine, and three occurred during or just following physical exertion. Despite ample available information on this case, a causal relationship between desipramine use and sudden death cannot be established. A coronary artery size anomaly could be a cause of sudden death; however, because 3 of the 5 cases were associated with an abnormal cardiac condition in the patient or family, it is more likely that desipramine interacted with an underlying cardiac abnormality in producing these sudden deaths. The cardiac defect in this case is not identifiable by physical examination or electrocardiogram. It is possible that covert medical problems were present in other cases of sudden death in which desipramine was the only apparent risk factor. In view of the many available alternative tricyclic antidepressants, clinicians should cautiously weigh the use of desipramine in children and adolescents, especially in treating nonlethal disorders such as enuresis and attention-deficit/hyperactivity disorder.

Original languageEnglish (US)
Pages (from-to)283-300
Number of pages18
JournalJournal of child and adolescent psychopharmacology
Volume5
Issue number4
DOIs
StatePublished - Jan 1 1995
Externally publishedYes

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Psychiatry and Mental health
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Sudden Death Putatively Related to Desipramine Treatment in Youth: A Fifth Case and a Review of Speculative Mechanisms'. Together they form a unique fingerprint.

Cite this